Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 60, NWS Springfield, MO

June 6, 2019Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 6, 2019, 2:21 AM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2019, 2:21 AM CDT (07:21 UTC)
Expired
Jun 6, 2019, 7:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS53 KSGF 060721
FFWSGF
KSC011-MOC217-061315-
/O.NEW.KSGF.FF.W.0060.190606T0721Z-190606T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
221 AM CDT Thu Jun 6 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Bourbon County in southeastern Kansas...
  Northern Vernon County in west central Missouri...

* Until 815 AM CDT.

* At 220 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Nevada...                         Fort Scott...
  Walker...                         Schell City...
  Fulton...                         Richards...
  Deerfield...                      Metz...
  Harwood...                        Stotesbury...
  Hammond...                        Horton...

This warning includes but is not limited to the following low water
crossings...
Highway 54, 3 miles east of Deerfield...
and Route V at The Osage River just north of Stotesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3803 9475 3804 9461 3806 9461 3806 9449
      3805 9424 3802 9423 3805 9421 3804 9419
      3806 9413 3804 9411 3805 9410 3803 9406
      3784 9407 3784 9477

$$

Lindenberg
1 follow-up statement
031 
WGUS73 KSGF 061200
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
700 AM CDT Thu Jun 6 2019

KSC011-MOC217-061210-
/O.CAN.KSGF.FF.W.0060.000000T0000Z-190606T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
700 AM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BOURBON AND NORTHERN
VERNON COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3803 9475 3804 9461 3806 9461 3806 9449
      3805 9424 3802 9423 3805 9421 3804 9419
      3806 9413 3804 9411 3805 9410 3803 9406
      3784 9407 3784 9477

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:29 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 6, 12:29 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1229 AM CDT Thu Jun 6 2019

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Tonight)
Issued at 230 PM CDT Wed Jun 5 2019

An unstable air mass is in place with MLCAPE values range from
around 1000 J/kg across southern Missouri to over 2000 J/kg across
central Missouri. Instability will continue to increase late this
afternoon into this evening with the highest values across
central Missouri. Any cap in place will weaken and could allow for
a few pop up type storms to develop into early this evening.

There could be a couple of areas of focus for convective
development:

1) Convection currently ongoing across west central Arkansas.
These storms are slow moving but they may propagate/redevelop on
any outflow boundaries that move north into/toward the cwfa.
0-3km bulk shear vectors would support additional scattered storm
development on a northerly moving outflow into southern Missouri.

2) The second focus for better storm develop will be an upper
level disturbance moving across Iowa/northern Missouri. Storms
are expected to develop across northeastern Missouri this
afternoon into early this evening. Instability is even stronger to
the north with vertical theta-e differences supporting strong
downdrafts. This will support an outflow spreading south this
evening into portions of the area. O-3km bulk shear vectors
support new development along a southerly moving outflow into the
northern half of the area. This outflow could move into portions
of central Missouri by the mid evening hours. The shear vectors
would support the outflow slowing and weakening as it moves
further into southern Missouri. Central Missouri should have a
decent shot at seeing scattered storms this evening if an outflow
can get established and move into the area, but with the outflow
weakening as it moves south there are questions on how far south
storms will be able to develop.

Deep layer shear is weak across the area so storms today will
overall be more pulse in nature. A few strong to severe storms
will still be possible across the entire area this afternoon and
evening given the instability increases. The better severe
potential will be across central Missouri this evening. Deep
layer shear magnitudes will be a little higher across central
Missouri, but still not overly strong by any means. Damaging wind
gusts up to 70mph and dime to quarter size hail will be the main
risk with the strongest storms this evening. Farther south 50 to
60 mph wind gusts and hail up to dimes will be the main risk
across southern Missouri late this afternoon into early this
evening.

Widespread flooding is not expected, but any storms will have
brief heavy downpours. If a storm remains over an area long
enough there could be a localized flooding risk this evening.

Highs this afternoon will top out in the middle 80s to around 90
with heat index values in the low to middle 90s into early this
evening. Lows tonight will cool into the middle to upper 60s.

.LONG TERM...(Thursday through Wednesday)
Issued at 230 PM CDT Wed Jun 5 2019

An upper level low will move into the Plains tonight and will
slowly track to the east into Arkansas by Friday. The low will
then slowly move off to the southeast by late this weekend. With
the low remaining south of the area, the heaviest widespread
rainfall axis will also remain to our south. The low will provide
lift and there will be periods of scattered storms across the
area at times from Thursday into the weekend. A moist air mass
will be in place with efficient rainfall/high rainfall rates
expected. Areas that see multiple storms could have a localized
flooding risk Thursday into the weekend but not expecting
widespread flooding at this time.

Moderate instability will be in place, but deep layer shear will
not be overly strong. A few strong to marginally severe storms
will be possible on Thursday into the weekend.

Increased clouds and periods of convection will generally keep
highs in the 70s through Friday through the weekend, some
locations may warm into the lower 80s Thursday and Sunday.

Dry weather is expected early next week and high pressure moving
into the area with a cooler air mass. Highs in the middle to upper
70s with lows in the 50s will occur early in the week. Another
system my then track across the area during the middle of the week
with additional shower and storm chances possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1226 AM CDT Thu Jun 6 2019

An outflow boundary was approaching the terminals from the
northeast and will move through, switching winds to the northeast
for several hours early this morning. Some scattered showers and
thunderstorms will also be possible after this boundary passes.
Additional showers and thunderstorms are looking more likely
during the day Thursday with mainly light and variable winds.
Outside of any thunderstorms, conditions should remain VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Burchfield
Hazardous weather outlook, Jun 5, 8:39 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
839 PM CDT Wed Jun 5 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
839 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will move southward into
central and southern Missouri this evening into the overnight
hours. There will be the potential for strong to severe storms.
Damaging wind gusts to 60 mph and hail of dime to quarter size
will be the main risks. The best severe potential will be across
central Missouri. Cloud to ground lightning and brief heavy
downpours will also occur with the storms. Localized flooding will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An upper level low will track towards and then through the area
late this week into the weekend. Periodic scattered thunderstorms
are expected to occur across the outlook area at times from
Thursday into the weekend. Some chances for strong to severe
thunderstorms will be possible. Locally heavy rainfall the
potential for flooding will continue.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed for areas east of Highway 63
and north of Interstate 44 through 10 pm.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:21 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford23 hr

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.